Virginia, 2006

Damaging Winds in Virginia, July 19, 2006

July 19, 2006 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 11:36 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 11:36 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT WED JUL 19 2006

.SHORT TERM /REST OF THIS AFTERNOON/...
QUICK UPDATE TO MARINE FORECAST. A TUG BOAT NEAR SMITH POINT IN
CHESAPEAKE BAY CALLED N A REPORT OF WINDS N AT 15 KTS AND WAVES 1
FOOT. UPDATED FORECAST TO INCREASE WINDS TO 10 TO 15 KTS. NO OTHER
CHANGES AT THIS TIME.

&&

.PREV DISCUSSION...
 (ISSUED 1045 AM EDT WED JUL 19 2006)

SHORT TERM /REST OF TODAY/...
A FEW MINOR CHANGES WERE MADE TO FCST THIS MORNING. RAISED POPS TO
NO LOWER THAN 20 PCT ACROSS ENIRE FA. FCST SOUNDINGS SHOWING AMPLE
INSTABILITY...AND MINIMAL CAP. HOWEVER...SUBSIDENCE FROM T.S.
BERYL WILL LIMIT ACTIVITY TO ISOLATED FOR MOST OF SCENTRAL AND SE
VA. SLOW MOVING FRONTAL BOUNDARY WILL HELP INITIATE SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN VA FOOTHILLS...AND THESE CELLS WILL
BEGIN TO ADVANCE INTO THE NW ZONES BY EARLY AFTN. KEPT 30 POPS FOR
THESE ZONES FOR NOW...BUT WILL KEEP A CLOSE EYE ON RADAR FOR
POSSIBLE UPDATES. ALSO...MINOR TWEAKS TO TEMPS WERE MADE.

PREV DISCUSSION...
 (ISSUED 424 AM EDT WED JUL 19 2006)

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
TS BERYL PROGGED TO TRACK N ALONG MID ATLNTC COAST NXT 36 HRS.
TPCS TRACK IS FAR ENUF E OF MID ATLNTC COAST TO HAVE LITTLE
IMPACT ON SENSIBLE WX ACROSS AKQ FA...BASICALLY A MARINE CONCERN.

XPCT AN AREA WHERE SUBSIDENCE ARND THE TS WILL KEEP CNDTNS DRY
TDY...SERN VA/NE NC. WILL KEEP CHC POPS OFFSHORE FOR ANY SHOWERS
THAT APPRCH. NXT CONCERN IS CONVECTIVE ACTIVITY ASSCTD WITH FRNTL
BNDRY DRAPED ACROSS NRN VA. CRNTLY SHOWING TSRMS APPRCHG NW CNTYS.
SO WILL KEEP CHC POPS ACROSS THE N. WITH MORE SUN..XPCT WRMST TMPS
IVOF I95 CORRIDOR ONCE AGAIN. MID 90S COMBINED WITH DP TMPS IN
THE L70S NETS HX VALUES ARND 100 AGAIN. LGT ONSHORE FLOW KEEPS
CSTL TMPS AOB 90. CHC EVE POPS TONITE AND ONCE AGAIN THU AFTRN
AS GFS APPEARS TO HAVE CONVECTIVE FEEDBACK PRBLMS AS BNDRY SLOWLY
SAG S ACROSS RGN.

LONG TERM /FRIDAY THROUGH TUESDAY/...
NO CHANGES MADE.

AVIATION...
SOME PATCHY MVFR FOG EARLY THIS AM SHOULD BURN OFF RATHER RAPIDLY
AFTER SUNRISE. SOME AFTN CU WITH THE CHC FOR ISOL TSRA TO DVLP ALONG
FRONTAL BOUNDARY...MAINLY FOR N/NW INLAND AREAS. FOR NOW JUST
MENTIONED CB FOR THE AFTN HRS. CLOSER TO THE COAST SUBSIDENCE AT MID
LVLS WITH AN ONSHORE E/NE FLOW REGIME WILL HAMPER ANY SHRA/TSRA
DVLPMNT. PATCHY FOG LOOKS TO REDEVELOP TNT.

MARINE...
UTILIZED TPC OFFICIAL TRACK OF T.S. BERYL. ALTHOUGH MOST OF THE
STRONGEST WINDS WILL BE OUT PAST 20 NM SCAS WILL BE ISSUED FROM S TO
N WITH PROGRESSION OF TRACK OF T.S. BERYL FOR WAVE HEIGHTS. WITH
GOOD COLAB FROM MHX/PHL WIND GRIDS WERE A BLEND OF THE NAM/GFS OUT
24 HRS WITH TCM WIND GRIDS OVERLAYED. AFTER 24 HRS ACTUAL TRACK AND
SPEED OF T.S. BERYL WILL PLAY AN IMPORTANT ROLE...BUT WINDS LOOK TO
BECOME SRLY ONCE AGAIN AHEAD OF THE SLOW PROGRESSION FRONTAL
BOUNDARY DRAPED N OF THE CWA ATTM.

RIP CURRENTS...
RIP CURRENT RISK IS HIGH FOR THE BEACHES OF OCEAN CITY MD...THE
VIRGINIA EASTERN SHORE...VIRGINIA BEACH AND NORTHEAST
NC...ESPECIALLY THIS AFTERNOON/EVENING. A HIGH RISK OF RIP CURRENTS
MEANS WIND AND OR WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF
DANGEROUS RIP CURRENTS. RIP CURRENTS ARE LIFE-THREATENING TO ANYONE
WHO ENTERS THE SURF.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ658 FROM 8 PM WEDNESDAY TO 8 AM
     FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ654-656 FROM 2 AM THURSDAY TO 8 AM
     FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652 FROM 2 PM THURSDAY TO 8 AM
     FRIDAY.
&&

SHORT TERM...
Hazardous weather outlook, Jul 19, 4:08 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 AM EDT WED JUL 19 2006

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-200915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
508 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-670-200915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
508 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND AND THE MID ATLANTIC OFFSHORE
WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A HIGH RISK FOR RIP CURRENTS FROM INCREASING SWELL
TODAY AS TROPICAL STORM BERYL MOVES NORTH ALONG THE MID ATLANTIC
COAST. SEE WBCSRFAKQ FRO DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

44

In the hours before

Special weather statement, Jul 19, 12:51 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
151 PM EDT WED JUL 19 2006

VAZ065-191830-
MECKLENBURG VA-
151 PM EDT WED JUL 19 2006

...STRONG THUNDERSTORM MOVING ACROSS MECKLENBURG COUNTY...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MECKLENBURG COUNTY...OR ABOUT 8
MILES SOUTHWEST OF CHASE CITY...MOVING SOUTH AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR FINCHLEY AT 200 PM EDT...CLARKSVILLE AT
210 PM EDT...RICHARDSON AT 225 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THIS STORM. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORM HAS PASSED.

ARK
Special weather statement, Jul 19, 1:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT WED JUL 19 2006

VAZ065-191915-
MECKLENBURG VA-
228 PM EDT WED JUL 19 2006

...STRONG THUNDERSTORMS MOVING INTO WESTERN MECKLENBURG COUNTY...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SOUTH CENTRAL CHARLOTTE COUNTY...OR ABOUT
OVER REDOAK...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR BUFFALO JUNCTION AND...CLARKSVILLE AT 315 PM EDT.

EXPECT SMALL HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING IN THE PATH OF THESE STORMS.

RAINFALL RATES OF TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

ARK

The radar

The Raleigh/Durham radar (KRAX), 130 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 19, 2:30 PM EST
Where
Mecklenburg County, 4 mi NW of Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -78.500

Few trees down on Route 47.

Thunderstorm Wind, Brunswick

When
July 19, 3:58 PM EST
Where
Brunswick County, Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -77.867

Trees down on Browns Creek Road and Robinsons Ferry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522191, 5522192.